Chemo Brain and Prostate Cancer

Editor’s Note: This piece was submitted by a contributing writer and does not represent the views of CURE Media Group.

As I told you, I had prostate cancer with a normal PSA. I began chemotherapy recently and was given all the information about side effects, including chemo brain. Sounds like something out of a sci-fi movie, doesn't it? Chemo brain is an actual diagnosis or state of mind one gets if they are on chemotherapy, hence the term. There are many other causes of this kind of fogginess, such as radiation to the cranium, hormonal manipulation, immunotherapy and even stem cell usage can cause it. To be more technical and descriptive it is cognitive dysfunction usually caused by chemotherapy in cancer patients.

The main symptoms can include the following: being unusually disorganized, confusion, difficulty concentrating, difficulty finding the right words, difficulty learning new skills, difficulty multitasking, fatigue, feeling of mental fogginess, short attention span, short-term memory problems, taking longer than usual to complete routine tasks, trouble with verbal memory (such as remembering a conversation) and trouble with visual memory (such as recalling an image or list of words).

Unfortunately, I speak from experience. In 1996, I developed a rare central nervous system autoimmune syndrome called Sumac's syndrome, which ended my medical career much earlier than I had planned. When this syndrome flares, one can get ADEM, or acute disseminated encephalomyelitis, similar to severe exacerbation of multiple sclerosis. To my knowledge, I never had that, but I had an episode of encephalopathy in 2005 which did end my career. I remember the brain fog, the difficulty finding the correct words and the two major ones, inability to multitask and fatigue, which I still possess. Prior to 2005, my memory was Edenic.

Fast forward to this year. It was just another ordinary day for my general exam by my local internist. Exam, labs, blah blah blah. You know the routine. Except two days later, I was alerted to a PSA of 3.0; this was technically normal, but for me, it has always been 2.5 +/- 0.1. Given my family history and my dad having prostate cancer at 63, the doctor was concerned. My urologist intervened and prostate cancer was found. Unfortunately for me, this was a nasty aggressive tumor, one more bent on growing than producing PSA. My work-up for metastatic disease was normal, so out came the prostate. This is major surgery, not recommend for men over 70 or men in poor health who are over 60. I was in great shape at 63.

Postoperative results from our pathologist revealed a very aggressive tumor in my lymphatic glands; I had stage 4 prostate cancer. Left untreated, this Gleason 9-10 tumor would take my life in under two years. I received two chemotherapeutic agents as soon as healing would allow. Taxotere, the main drug, I get once every three weeks, and it causes some degree of chemo brain, usually mental fog and worsening of fatigue; big whoop as Limbaugh would say. However, round three with no warning, starred out like any other day. I am an amateur radio operator. In the early afternoon, I went to look something up on solar interference when I forgot what I was doing, why I was doing it and had not a clue how to even turn on my main computer, let alone log in!

A while later, my wife found me up stairs in my office chair but noticed I was not moving or talking. She called my name. No response.

“You OK?” she asked.

All I could do was nod my head no. She looked at me with tears and a look of terror. I truly felt I suffered a stroke. She took me downstairs laid me down. My temp was 99.5. I could talk, but I was so scared. I was oriented, I knew my name, wife's name all of that, and my doctor felt it was chemo brain. By midnight, it had cleared my and my wife was asleep. I got up and sat in our living room with one of our dogs following me. I hugged her and cried. I have never been so terrified in my life. I prayed to God that my family would be OK, and I asked Him, that I never have this side effect again.

It has been two days, and I feel OK, just tired. If it happens again, I will be readily armed with knowledge from others I talked to with similar experiences. My hero is my wife, who took control and took outstanding care of me. I would lie had I not said I thought I had a stoke as it came on so rapidly. But cancer and I both learned valuable lessons, I'm not quitting and you will lose. I have eight days before my next IV therapy. I will be there.